The Clinical Picture

Lung complications of prescription drug abuse

Author and Disclosure Information

 

References

A 39-year-old woman presented to the emergency department with a 2-day history of exertional dyspnea, left-sided chest pain with pleuritic characteristics, and cough without fever or chills. She had a history of severe postprandial nausea and vomiting, weight loss, and malnutrition, which had necessitated placement of a peripherally inserted central catheter in her right arm for total parenteral nutrition.

On physical examination, the patient was afebrile but tachycardic and tachypneic. Her oxygen saturation on room air by pulse oximetry was 91%, though she was not in significant distress. Breath sounds were equal bilaterally and clear, with symmetrical chest wall expansion.

Her white blood cell count was 18.5 × 109/L (reference range 3.5–10.5), with 19.3% eosinophils (reference range 1%–7%); her D-dimer level was also elevated.

Figure 1. Computed tomography of the chest showed innumerable, diffuse micronodules in a centrilobular pattern.

Figure 1. Computed tomography of the chest showed innumerable, diffuse micronodules in a centrilobular pattern.

Computed tomography of the chest showed innumerable, diffuse micronodules in a centrilobular pattern (Figure 1).

Conditions to consider in a patient with these imaging findings in the setting of leukocytosis and eosinophilia include mycobacterial infection, hypersensitivity reaction, diffuse fungal infiltrates, and possibly metastatic disease such as thyroid carcinoma or melanoma. The patient reported having had a purified protein derivative test that was positive for tuberculosis, but she denied having had active disease.

She underwent bronchosocopy. Bronchoalveolar lavage specimen study showed an elevated eosinophil count of 17%. Acid-fast staining detected no organisms. Transbronchial biopsy study revealed foreign-body granulomas from microcrystalline cellulose microemboli deposited in the microvasculature of the patient’s lungs. Upon further questioning the patient admitted she had crushed oral tablets of prescribed opioids and injected them intravenously.

A COMPLICATION OF INJECTING ORAL TABLETS

Oral tablets typically contain talc, cellulose, cornstarch, or combinations of these substances as binding agents. When pulverized, the powder can be combined with water to form an injectable solution with higher and more rapid bioavailability.1,2 The binders, however, are insoluble and accumulate in various tissues.

Intravenous injection of microcellulose has been shown to produce pulmonary and peripheral eosinophilia in birds. In humans, the immune response in foreign body granulomatosis can vary, and case reports have not mentioned eosinophils in the lungs or serum.3,4

Deposition of these particles in pulmonary vessels is common and can trigger a potentially fatal reaction, presenting as acute onset of cough, chest pain, dyspnea, fever, and pulmonary hypertension. The severity of these clinical findings is relative to the degree of pulmonary hypertension created by the arteriolar involvement of these emboli.2,5

Figure 2. A transbronchial biopsy revealed microcrystalline cellulose particles.

Figure 2. A transbronchial biopsy revealed microcrystalline cellulose particles. Left, hematoxylin-eosin stain (original magnification × 60); middle, polarized light (× 60); right, Congo red stain (× 200).

In our patient’s lung biopsy samples, microcrystalline cellulose was clearly visible under polarized light, and it stained with Congo red (Figure 2).

Our patient’s exertional dyspnea and hypoxemia resolved during 1 week of hospitalization with conservative management and supplemental oxygen. She was referred to our pain rehabilitation clinic, where she was successfully weaned from narcotics. Her pulmonary findings on computed tomography were still present 3 years after her initial images, though less prominent.

Next Article:

Influenza update 2018–2019: 100 years after the great pandemic

Related Articles